Illinois, 2009Hail in Illinois, April 20, 2009
April 20, 2009 · NWS LOT · 1 event in 1 county or zone
Thunderstorms developed during the afternoon hours of April 20th producing multiple reports of pea size hail with one report of nickel size hail in Peru.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed during the afternoon hours of April 20th producing multiple reports of pea size hail with one report of nickel size hail in Peru.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Chicago, IL wrote its last area forecast discussion before the first event at Apr 20, 11:39 AM CST, 31 minutes earlier.
Area forecast discussion, Apr 20, 11:39 AM CST, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1239 PM CDT MON APR 20 2009
.DISCUSSION...
1239 PM CDT
UPDATE...
HAVE MADE SOME RELATIVELY MINOR ADJUSTMENTS TO POP/WX/QPF AND SKY
GRIDS FOR TODAY.
LARGER AREA OF MORE ORGANIZED RAINFALL/DEEPER MOISTURE HAS LIFTED
OFF TO THE NORTHEAST OF THE AREA THROUGH LATE MORNING WITH VIS SAT
PICS SHOWING ELONGATED STRIP OF PARTLY CLOUDY CONDITIONS ACROSS
CENTRAL CWA AT MIDDAY. STRONG VORT DIGGING ACROSS AREA WITH ANOTHER
MORE SHEARED MID LEVEL VORT UPSTREAM...WHICH WITH COLDER AIR ALOFT
ALREADY DEVELOPING STRATOCU/CONVECTIVE SHOWERS FROM SOUTHEAST MN
INTO WESTERN/CNTRL IL. SPC/RUC MESOANALYSIS TOOLS SHOW POCKET OF
STEEP MID LEVEL LAPSE RATES...7 DEG/KM...AND 100 J/KG OF MUCAPE
ACROSS SAME AREA. RADAR STARTING TO LIGHT UP WITH CONVECTIVE
RW...AND WOULDNT BE TOO SURPRISED TO SEE A FEW LIGHTNING STRIKES/ISO
THUNDERSTORMS. SO ENJOY THE PEEKS OF BLUE SKY NOW...AS STRATOCU AND
SCATTERED SHOWERS TO INCREASE FROM WEST TO EAST ACROSS AREA NEXT FEW
HOURS. PATH OF STRONGEST SHORT WAVE FORCING APPEARS TO FAVOR
WESTERN/SOUTHERN PARTS OF FA SO HAVE GONE A BIT HIGHER WITH POPS IN
THE SOUTHWEST. OTHERWISE CHANGES TO GRIDS WERE MAINLY TO HIGHLIGHT
SKY COVER TRENDS AND TWEAKS TO POPS FOR CURRENT TRENDS.
RATZER
&&
.PREV DISCUSSION...
326 AM CDT
HAVE NOT MADE TOO MANY CHANGES TO GOING FORECAST. SATELLITE TRENDS
SHOW UPPER LOW CENTER LIFTING NNEWD ACROSS SRN IN WHILE WATER
VAPOR LOOP SUGGESTS VORT MAX OVER ERN ND/WRN MN IS DIGGING SEWD IN
CLOSE AGREEMENT WITH MODEL SCENARIOS OF PAST FEW DAYS. AREA OF
ENERGY DIGGING ACROSS UPPER MS VLY TODAY WILL EVOLVE INTO A CLOSED
LOW OVER NRN IL BY THIS EVENING. INCREASING DIVERGENT FLOW
RESULTING FROM THIS EVOLUTION WILL CAUSE SFC LOW NOW OVER E CNTRL
INDIANA TO DEEPEN AND HOOK NNWWD TO NRN LK MI BY MIDNIGHT TONIGHT.
COMBO OF DYNAMIC COOLING AND INCREASING COLD ADVECTION WILL LIKELY
CHG PRECIP OVER TO SNOW AT TIMES AS MOISTURE FROM RESURGENT LOW TO
N WRAPS SWD ACROSS FA LATER TONIGHT AND TUESDAY. SFC TEMPS
EXPECTED TO REMAIN ABOVE FREEZING THROUGH THIS EVENT SO HAVE MADE
NO MENTION OF ANY ACCUMULATION.
RADAR MOSAIC SHOWS BACK EDGE OF RAIN NOW OVER REGION ADVANCING EWD
ACROSS NWRN AND CNTRL IL...AND PRECIP SHOULD COME TO AN END
TEMPORARILY...OVER SRN PORTIONS OF FA THIS MORNING. FURTHER
N...WHERE NEW DIGGING SHORT WAVE IS ALREADY EFFECTING FLOW...BACK
EDGE OF RAIN AREA HAS BECOME STATIONARY ACROSS MOST OF WI...AND
DEEPER LAYERED CLOUDS ARE ALREADY STARTING TO RETROGRADE OVER UPR
MIDWEST. ALL THESE FEATURES LEND CREDENCE TO GUIDANCE SUPPORTING
DEEPENING CYCLONE OVER WRN GREAT LAKES NXT 24 HRS...SO HAVE USED
GFS AS MODEL OF CHOICE. AS THIS PROCESS THAKES PLACE...WX WILL
TURN INCREASINGLY RAW AS NWLY WINDS BEGIN TO INCR THIS AFTERNOON
AND TONIGHT IN RESPONSE TO SFC PRESSURE FALLS. IN POP/WX GRIDS HAVE
TRIED TO HIGHLIGHT GOING FROM CATEGORICAL POPS THIS MORNING...TO
HAVING A BREAK OR LULL IN STEADY PRECIP MOST AREAS THIS AFTERNOON
BEFORE WRAP AROUND MOISTURE DROPS SWD ACROSS AREA AGAIN LATE THIS
AFTERNOON OR THIS EVENING.
FORTUNATELY...THIS SYSTEM WILL BE RATHER PROGRESSIVE AND ALREADY
BEGIN TO EJECT EWD ACROSS ONTARIO TUESDAY NIGHT. IMPRESSIVE MID
AND UPR LVL RIDGING TO TAKE PLACE OVER WRN AND CNTRL CONUS BY
MIDWEEK. THIS IS LOOKING MORE IMPRESSIVE WITH SUCCESSIVE MODEL
RUNS AND EXPECT THAT WELL EXPERIENCE ONE OF THE LARGEST TURN
AROUNDS IN WX OVER THE COURSE OF THE WEEK. TEMPS WELL BELOW NORMAL
TUESDAY WITH SOME SUB FREEZING READINGS TUESDAY NIGHT AS SKIES
CLEAR...GIVING WAY TO UNSEASONABLY WARM CONDITIONS BY FRIDAY WITH
TEMPERATURES ACROSS MUCH OF FA REACHING INTO THE 80S. LOOKS LIKE
THURSDAY WILL BE THE BIG TRANSITION DAY AS INCREASING SWLY FLOW
ADVECTS IN BEHIND DEPARTING LOW. GFS ADVERTISES H5 HEIGHT RISE OF
280 METERS IN 24 HRS ENDING 00Z THU.
EUROPEAN EVEN MORE IMPRESSIVE WITH FCST H85 TEMPS OF NEAR 18C OVER
FA AT 00Z SAT HAVE MADE SOME ADJUSTMENTS UPWARD IN TEMPS DAYS 5
AND BEYOND IN LIGHT OF SUCH CONSISTENT GUIDANCE. STILL SOME
CONCERN OVER HOW FAR S COLD FRONT OVER UPR MIDWEST WILL GET ON
FRIDAY/SATURDAY...SO HAVE BEEN A LITTLE MORE CONSERVATIVE ON HIGH
TEMPS OVER AREAS NEAR LK MI...HOWEVER...GUIDANCE HAS BEEN TRENDING
FURTHER N WITH FRONTAL POSITION PAST COUPLE OF RUNS.
MERZLOCK
&&
.AVIATION...
1800 UTC TAFS...AFTER A BRIEF LULL IN ACTIVITY EARLY THIS
AFTERNOON...CONDITIONS ARE EXPECTED TO WORSEN LATER THIS AFTERNOON
AS THE NEXT UPPER LEVEL IMPULSE MOVES INTO THE TAF REGION.
SCATTERED SHOWERS HAVE REDEVELOPED ACROSS WESTERN ILLINOIS IN THE
POCKET OF HIGHEST INSTABILITY WHERE CLEARING SKIES ALLOWED
SFC TEMPS TO RISE INTO THE MID 50S. FURTHER NORTH AND EAST ACROSS
OUR TERMINALS...WITH TEMPERATURES NOT EXPECTED TO CLIMB AS HIGH
THAT MEANS THAT THERE WONT BE AS MUCH INSTABILITY FURTHER NORTH.
WHILE SHOWERS WILL STILL BE ON THE INCREASE COVERAGE-WISE...NOT
EXPECTING ANY THUNDER WITH IT. WITH THE EXPANDING CU FIELD FILLING
IN...CIGS WILL LIKELY DROP BACK DOWN TO MVFR BEFORE THE AFTERNOON
IS OVER AS WELL.
AS THE SFC LOW DEEPENS AND RETROGRADES NORTHWEST TOWARD THE NORTH
HALF OF LAKE MICHIGAN OVERNIGHT...PRECIPITATION WILL OVERSPREAD
THE TERMINALS AND PERSIST THROUGH THE REST OF THE FORECAST PERIOD.
LOW LEVEL TEMPERATURES WILL BRIEFLY DROP LOW ENOUGH AROUND
DAYBREAK FOR THE PRECIPITATION TO CHANGE OVER OR MIX WITH SNOW
WHICH SHOULD BRING VISIBILITY DOWN TO MVFR ALONG WITH THE CIGS
DOWN TO IFR. PRECIP IS EXPECTED TO CHANGE BACK OVER TO ALL RAIN BY
LATE MORNING TUESDAY AS TEMPERATURES RISE AGAIN.
EXPECT VFR CIGS TO DROP TO MVFR LATER THIS AFTERNOON AND PERSIST
THROUGH THE REST OF THE FORECAST PERIOD. A BRIEF PERIOD OF IFR
CIGS ARE POSSIBLE TUESDAY MORNING.
HALBACH
&&
.MARINE...
213 AM...LOW PRESSURE OVER CENTRAL INDIANA EARLY THIS MORNING
WILL DEEPEN TODAY AS IT TURNS NORTH ACROSS THE LOWER PENINSULA OF
MICHIGAN THIS AFTERNOON. THE LOW IS THEN EXPECTED TO TURN TO THE
NORTHWEST AND BE LOCATED NEAR TRAVERSE CITY BY TUESDAY MORNING.
NORTHERLY WINDS ACROSS THE LAKE THIS MORNING WILL BECOME NORTHWEST
LATER TODAY AND THIS EVENING AS THEY INCREASE IN SPEED WITH GUSTS
TO 30KTS LIKELY. CONFIDENCE ON WIND SPEEDS IS LOW TONIGHT INTO
TUESDAY MORNING OVER THE NORTH END OF THE LAKE AS THE SFC LOW
APPROACHES. WIND SPEEDS MAY GO LIGHT AND VRB FOR TIME TUESDAY
MORNING. THE LOW WILL MOVE NORTHEAST TUESDAY AFTERNOON AND TUESDAY
NIGHT WITH THE GRADIENT TIGHTENING AGAIN OVER THE LAKE WITH
NORTHWEST WINDS TO 30KTS DURING THIS TIME. BUT THE LOW WILL BE
WEAKENING AND WINDS SHOULD BE DIMINISHING TUESDAY NIGHT INTO
WEDNESDAY MORNING. A WEAK RIDGE OF HIGH PRESSURE WILL MOVE ACROSS
THE WESTERN LAKES BY WEDNESDAY EVENING. WINDS THEN TURN SOUTHERLY
WEDNESDAY NIGHT INTO THURSDAY AS A TROUGH OF LOW PRESSURE MOVES
ACROSS THE NORTHERN PLAINS AND SOUTHERN CANADA. CMS
&&
.LOT WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
IN...NONE.
LM...SMALL CRAFT ADVISORY...NEARSHORE WATERS
UNTIL 7 AM WEDNESDAY.
&&Hazardous weather outlook, Apr 20, 9:57 AM CST, 2 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1057 AM CDT MON APR 20 2009
ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
211600-
WINNEBAGO-BOONE-MCHENRY-LAKE ILLINOIS-OGLE-LEE-DE KALB-KANE-
DUPAGE-COOK-LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-
IROQUOIS-FORD-LAKE INDIANA-PORTER-NEWTON-JASPER-BENTON-
1057 AM CDT MON APR 20 2009 /1157 AM EDT MON APR 20 2009/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL ILLINOIS...
NORTHEAST ILLINOIS AND NORTHWEST INDIANA.
.DAY ONE...TODAY AND TONIGHT.
PORTIONS OF THE KANKAKEE RIVER WILL REMAIN IN FLOOD. MINOR
FLOODING ALONG PORTIONS OF THE ILLINOIS RIVER IS POSSIBLE LATER
TODAY.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
PORTIONS OF THE KANKAKEE AND ILLINOIS RIVERS WILL REMAIN IN
FLOOD.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NECESSARY THROUGH TONIGHT.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ740>745-211600-
WINTHROP HARBOR TO WILMETTE HARBOR-
WILMETTE HARBOR TO NORTHERLY ISLAND-
NORTHERLY ISLAND TO CALUMET HARBOR-CALUMET HARBOR TO GARY-
GARY TO BURNS HARBOR-BURNS HARBOR TO MICHIGAN CITY-
1057 AM CDT MON APR 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS NEARSHORE
WATERS OF LAKE MICHIGAN AND THE INDIANA NEARSHORE WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
CONDITIONS WILL BE HAZARDOUS FOR SMALL CRAFT WITH NORTH WINDS
GUSTING TO NEAR 25 KNOTS. THIS WILL RESULT IN WAVES IN EXCESS OF
4 FEET ON THE SOUTH END OF LAKE MICHIGAN.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NORTHWEST WINDS OF 20 TO 30 KNOTS WILL CONTINUE INTO TUESDAY
NIGHT...RESULTING IN WAVES IN EXCESS OF 4 FEET AND HAZARDOUS
CONDITIONS FOR SMALL CRAFT. WINDS AND WAVES WILL DIMINISH
WEDNESDAY MORNING.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
LMZ080-261-362-364-366-563-565-567-669-671-673-675-777-779-868-
870-872-874-876-878-211600-
LAKE MICHIGAN FROM MICHIGAN CITY IN TO ST. JOSEPH MI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM SEUL CHOIX POINT TO ROCK ISLAND PASSAGE 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN SOUTH OF A LINE FROM SEUL CHOIX POINT TO THE
MACKINAC BRIDGE AND NORTH OF A LINE FROM CHARLEVOIX MI TO SOUTH
FOX ISLAND 5 NM OFFSHORE-
LAKE MICHIGAN FROM CHARLEVOIX TO POINT BETSIE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM POINT BETSIE TO MANISTEE MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY TO TWO RIVERS WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM TOW RIVERS TO SHEBOYGAN WI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM SHEBOYGAN TO PORT WASHINGTON WI 5 NM OFFSHORE
TO MID LAKE-
LAKE MICHIGAN FROM PORT WASHINGTON TO NORTH POINT LIGHT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM NORTH POINT LIGHT TO WIND POINT WI 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WIND POINT WI TO WINTHROP HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WINTHROP HARBOR TO WILMETTE HARBOR IL 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM WILMETTE HARBOR IL TO MICHIGAN CITY IN 5 NM
OFFSHORE TO MID LAKE-
LAKE MICHIGAN FROM PENTWATER TO MANISTEE MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM WHITEHALL TO PENTWATER MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM GRAND HAVEN TO WHITEHALL MI 5 NM OFFSHORE TO
MID LAKE-
LAKE MICHIGAN FROM HOLLAND TO GRAND HAVEN MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM SOUTH HAVEN TO HOLLAND MI 5 NM OFFSHORE TO MID
LAKE-
LAKE MICHIGAN FROM ST. JOSEPH TO SOUTH HAVEN MI 5 NM OFFSHORE TO
MID LAKE-
1057 AM CDT MON APR 20 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE OPEN WATERS OF LAKE
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
&&
COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO
RATZER
Hail, La Salle
- When
- April 20, 12:10 PM CST to 12:12 PM CST
- Where
- La Salle County, 0.41 mi WSW of Peru
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.328, -89.137
Penny to nickel size hail was reported at the intersection of 4th Street and Cross Street in Peru.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Virginia, April 20, 2009$26,000 · EF0 · 34 events
- High Wind in Pennsylvania, April 20, 2009$100,000 · 50 kt wind · 1 event
- Hail and Damaging Wind in North Carolina, April 20, 2009$4,000 · 2.75 in hail · 14 events
- Hail and Damaging Winds in North Carolina, April 20, 20091.75 in hail · 12 events
- Hail and Damaging Wind in Virginia, April 20, 20092 in hail · 10 events
- Hail in Virginia, April 20, 20090.88 in hail · 7 events
- Flood in Florida, April 20 to 27, 2009$13,000 · 1 event
- Hail in South Carolina, April 20, 20091 in hail · 5 events
- Hail in North Carolina, April 20, 20090.88 in hail · 5 events
- Damaging Winds in South Carolina, April 20, 200950 kt wind · 3 events
- Lightning Strikes in New Jersey, April 20, 2009$6,000 · 3 events
- Funnel Clouds in Florida, April 20, 20092 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 162761.